• question-icon

    Suggest treatment for fever, vomiting and abdominal pain

default
Posted on Mon, 24 Jul 2017 in Digestion and Bowels
Question: Hello. 4 days ago i got a strong fever and nausea without vomiting, 12-14 hours later i started getting severe diarrhea which i still have. I no longer have fever or nausea, but im starting to find a lot of mucus and some blood in my stool.
I have been on accutane (40 mg) for the last 4 months and am worried this may be an IBD.
What do you think, would symptoms sound like this or does it rather sound like stomach flu? I pass stool 10-15 times a day and have moderate abdominal pain.
doctor
Answered by Dr. Ramesh Kumar 1 hour later
Brief Answer:
Acute gastroenteritis.

Detailed Answer:
Hello XXXXXXX
Thanks for choosing HealthcareMagic for your query.
I am a Gastroenterologist and would be answering your query.

As per your queries answers are- Irritable bowel syndrome is a diagnosis of exclusion which means that when all other possibilities are ruled out person is suspected to have IBS.
You have a very short history of 4 days only.
Most likely you are having Gastroenteritis(Have seen the attached photos).

Gastroenteritis is inflammation of gastric mucosa.Most commonly it's viral.Viral gastroenteritis usually limits itself to 7-10 days but can be bacterial or protozoal also. Initially, I would advise you to go for stool routine and microscopy test to rule out to rule out Bacterial or Protozoal infection. As therapy with antibiotic has to be taken if its bacterial or protozoal enteritis.

Rx(prescription required).
Tab Cefixime 200 mg twice daily(Anti bacterial).
Tab Metronidazole 400 mg thrice daily(Antiprotozoal)
Start taking Imodium(Loperamide) 4 mg twice daily (for loose stools) can be increased to 16 mg per day.

Apart from that, I would suggest you take a probiotic twice daily. It repletes the disturbed gastric flora hence making digestion better.

Our body has its own environment called gut flora..Gut flora is the complex community of microorganisms that live in the digestive tracts of humans. The intestinal microflora is a complex ecosystem containing over 400 bacterial species. The flora is sparse in the stomach and upper intestine, but luxuriant in the lower bowel.Long term use of these antibiotics destroys this flora and can lead to various problems with a digestive system like indigestion, abdominal pain, belching, bloating and increased gas formation loose motions.

Apart from that ispaghula husk should be taken twice daily.It will increase bulk of stool and bowels normal.

An antispasmodic like dicyclomine 10 mg thrice daily can be taken to decrease the frequency of stools and pain in the abdomen.

For nausea take Zofran(Ondansetron) 4 mg twice daily.
Drink oral rehydration electrolyte solution 200 ml after every stool.

Apart from medicines food suggestions are-
- Increase XXXXXXX warm water intake
- Do not drink water during and after meals
- Eat small meals (rich in fiber), Avoid spicy, oily and heavy meals.
- Eat plentiful "fresh oranges" and "pear "
- Drink COLD milk and AVOID junk food.
- avoid beverages/alcohol/ soft drinks
- avoid carbonated drinks
-Take yogurt in food.


Take these medicines for 3 days.
Get the stool analysis done and do follow up with reports.

Thanks!


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Ramesh Kumar 37 minutes later
Okay, thank you.
When i mentioned IBD, i rather meant ulcerative colitis, which i have heard accutane can be a cause of ( maybe thats rather a question for a derm). But thanks for your answer, i will seek to get a test of my poop.
doctor
Answered by Dr. Ramesh Kumar 3 hours later
Brief Answer:
Follow up.

Detailed Answer:
Hello again XXXXXXX
Whether its IBS or IBD presentation is usually chronic(recurrent problem for months).In your case you have a 4 day history so initially we would try to rule out gastroenteritis (presents usually with short history).
Being a gastroenterologist i have not used isotretanoin on my patients yet trials done on small population by NCBI shows a positive association between isotretinoin and ulcerative colitis,However large trials are still required.
For further effects of tretanoin i would suggest you to put a query for dermatologist.

Hope i answered your query(Gastroenterology) well.
Feel free to follow up.

Thanks!
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Ramesh Kumar 16 hours later
Helli again. I didnt go to the doctor yet, as the diarrhea stopped today and i actually rather feel constipated. I tried going and nothing came out except a bit of fresh blood which also got on the toilet paper. Could this mean that i might have a hemmorhoid or something similar now? Thanks
doctor
Answered by Dr. Ramesh Kumar 8 hours later
Brief Answer:
Don't strain too much for bowel moment.

Detailed Answer:
Hello again Dear,
Bit of fresh blood could be due to over straining or constipation.As you strain the veins in rectum swells up and some times burst causing mild bleed.
I think enteritis is resolving now as already explained gastroenteritis is self limiting and in most of the cases limits itself in 5-7 days.
One episode of mild bleeding in a patient in acute enteritris can't be labelled as having hemorrhoids or fissures etc.
Suggestion-
Just keep a watch on bleeding and if it recurs inform me.
Take a probiotic like VSL#3 twice daily.
Regards.
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2433 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Abdominal pain

doctor1 MD

I have been suffering from left quadrand pain with my left foot turning purple and the foot being cool to the touch. I had vascular studies done at...

doctor1 MD

For three weeks I have been having severe gnawing upper abdominal pain mainly after eating. Gets worse when I lay down. I stopped eating any oils...

doctor1 MD

Hi I had gallbladder surgery 3-4weeks ago because of gallstones . Last 4 days I noticed that I have reddish spit in the morning .I checked with my...

doctor1 MD

Hi, I got the longer lasting contraceptive fitted last week Monday... I am still having bad lower abdominal pain..... The Nurse told me the pain...

doctor1 MD

My husband got very nauseated and extremely sweaty while urinating. He also got shaky. This happened once before about 5 years ago. What could...

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had...

doctor1 MD

Hi doctor so my partner and i had a baby 8 and a half months ago we were using condoms as protection. I have underacfive thyroid . We decided last...

Get personalised answers from verified doctor in minutes across 80+ specialties

199 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ramesh Kumar
  • Q - Suggest treatment for abdominal hernia

  • Q - What does my biopsy report indicate?

  • Q - How can chronic constipation be treated?

  • Q - Suggest treatment for gastritis and acid reflux

  • Q - What causes severe abdominal pain?

  • Q - Suggest treatment for internal hemorrhoids

  • Q - What causes blood in stools while having diverticulitis?

  • Q - Suggest treatment for symptoms of irritable bowel syndrome

  • Q - Suggest treatment for GERD

  • Q - Suggest treatment for IBS

backtotop2